Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 93, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 26, 2002, 6:19 PM CDT for Boone County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2002, 6:19 PM CDT (23:19 UTC)
- Expired
- May 26, 2002, 7:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Boone County, NE
The radar
The Omaha radar (KOAX), 149 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 262319 SVROMA NEC011-270000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 618 PM CDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOONE COUNTY IN NORTHEAST NEBRASKA * UNTIL 700 PM CDT * AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 9 MILES NORTHWEST OF CEDAR RAPIDS...OR ABOUT 49 MILES WEST OF COLUMBUS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CEDAR RAPIDS AROUND 625 PM CDT ALBION AROUND 640 PM CDT ST. EDWARD AROUND 655 PM CDT IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4176 9825 4151 9823 4154 9785 4180 9787 SMITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:35 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 26, 3:35 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 335 PM CDT SUN MAY 26 2002 FORECAST CHALLENGES--THUNDERSTORMS AND POSSIBLE SEVERE WEATHER AND HIGH TEMPERATURES THE NEXT SEVERAL DAYS. SYNOPSIS--MORNING RAOB ANALYSIS SHOWS RETURN OF 850 MB MOISTURE OCCURRING OVER THE PLAINS...WITH THE 8 DEGREE OR HIGHER ISODROSOTHERMS AS FAR N AS LBF. MAIN TRANSPORT OF LOW LEVEL MOISTURE IS TAKING PLACE INTO CENTRAL NEBRASKA. MORNING RAOB AT OAX INDICATED STEEP LAPSE RATES ABOVE 850 MB. HOWEVER...LOW LEVEL MOISTURE WAS NOT VERY DEEP. MOISTURE IS MAINLY OUT TO THE WEST. FORECAST--COMPLEX OF THUNDERSTORMS WILL BEGIN TO AFFECT THE NWRN PART OF THE OAX CWA EARLY THIS EVENING. AT THIS TIME...BELIEVE SEVERE THREAT WILL BE ISOLATED AS CURRENT RADAR IMAGERY INDICATES MULTICELL STORMS. ALTHOUGH NELIGH PROFILER IS SHOWING SOME O-2 KM AND O-3KM HELICITY VALUES AROUND 120...BELIEVE FOR THE TIME BEING STORMS WILL CONTINUE MULTICELLULAR. MODELS DO INDICATE THAT THE LOW LEVEL JET AXIS WILL SLOWLY MOVE EASTWARD INTO CENTRAL AND EASTERN NEBRASKA. ETA MODEL CONTINUES TO INDICATE CORFIDI VECTORS THAT ARE SOUTHEAST IN EASTERN NEBRASKA. IF STORMS MOVE SOUTHEAST...THEN I WOULD EXPECT HODOGRAPH HELICITY VALUES TO INCREASE AND ISOLATED SUPERCELLS MAY DEVELOP AND PRODUCE LARGE HAIL. THUNDERSTORM COMPLEX MAY LINGER INTO MORNING...ESPECIALLY OVER THE SOUTHEAST. BELIEVE NORTHEAST NEBRASKA WILL AGAIN BE THE WARMEST TOMMOROW ..WHILE CLOUDS MAY KEEP TEMPERATURES LOWER FURTHER SOUTH. ANOTHER COMPLEX MAY AFFECT THE AREA MONDAY NIGHT. BUT AT THIS TIME...IT APPEARS THAT THE NORTHERN PART OF THE OAX CWA WILL BE AFFECTED BY THAT. IN THE EXTENDED...THUNDERSTORM CHANCES ARE POSSIBLE EACH DAY EXCEPT THURSDAY AND FRIDAY. THUNDERSTORMS ARE THEN POSSIBLE SATURDAY AND SUNDAY. SMITH 235 AM CDT SUN MAY 26 2002 FORECAST CHALLENGES -- PRECIPITATION CHANCES THE NEXT FEW DAYS AND SEVERE WEATHER POTENTIAL TONIGHT AND MONDAY. SYNOPSIS -- EARLY MORNING MOISTURE CHANNEL IMAGERY SHOWED A WEAK SHORTWAVE CURRENTLY MOVING ACROSS THE AREA INTO SRN IA/NRN MO. INSPECTION OF 26/00Z SOUNDINGS AND PLAN VIEW U/A DATA SHOWED DEEPER LOW-LEVEL MOISTURE AS FAR N AS OUN AND AMA. 850 MB WINDS ON THE PROFILER NETWORK INDICATE THAT A MODEST LOW-LEVEL JET HAS DEVELOPED THIS MORNING OVER THE HIGH PLAINS, WHICH IS EFFECTIVELY TRANSPORTING THIS MOISTURE NWD INTO THE AREA. AT THE SURFACE, A WEAK FRONTAL BOUNDARY EXTENDED FROM NWRN MN TO A WEAK LOW OVER CNTRL SD, THEN INTO ERN WY AT 06Z. A SECOND BOUNDARY, WHICH DENOTES A NWD SURGE IN HIGHER DEWPOINTS EXTENDED FROM CNTRL NEB INTO S-CNTRL MN WITH UPPER 40S TO LOWER 50S DEWPOINTS OBSERVED TO THE S OF THIS FEATURE. FORECAST -- INTERESTING AND COMPLEX FORECAST SHAPING UP FOR THE NEXT COUPLE OF DAYS, WITH MANY DETAILS ON THE MESOSCALE. IN THE SHORT TERM, WE WILL CONTINUE TO MONITOR RADAR AND SATELLITE DATA IN THE VICINITY OF THE DEWPOINT DISCONTINUITY AS ALL 3 SHORT RANGE MODELS WANT TO GENERATE PRECIPITATION OVER FAR NERN NEB BY 12Z. BOTH QG FORCING AND ISENTROPIC ASCENT ARE MINIMAL ALONG THIS FEATURE, WITH ONLY SOME SLOW-LEVEL MASS CONVERGENCE FORECAST. BY THIS AFTERNOON, THE ETA HAS SHOWN RUN-TO-RUN CONSISTENCY IN DEVELOPING A WEAK LOW OVER N-CNTRL NEB, AT THE TRIPLE POINT OF A DIFFUSE E-W BOUNDARY NEAR THE NEB/SD BORDER AND A TROUGH/DRYLINE THAT EXTENDS SWD INTO WRN KS. IF THIS VERIFIES, THE POTENTIAL FOR INITIATION OF DEEP CONVECTION WILL BE OFF TO OUR W AND N, WITH CORFIDI VECTORS INDICATING A SEWD PROPAGATION IF AN ORGANIZED CONVECTIVE SYSTEM WERE TO DEVELOP. WE WILL CONTINUE TO MENTION SLIGHT CHANCE POPS ACROSS THE N AND WILL LEAVE THE S DRY. CURRENT TEMPERATURE FORECAST IS IN GOOD SHAPE WITH HIGHS IN THE UPPER 70S TO LOWER 80S. TONIGHT, MODEL QPF VARIES WIDELY. THE ETA CHARGES AN MCS SEWD THROUGH THE AREA OVERNIGHT, WHILE THE AVN MOVES AN MCS EWD ACROSS ERN SD AND SRN MN. THE ETA MCS TRACK IS ABOUT 150 MILES W OF 2 RUNS AGO, WITH THE AVN SHOWING A WIDE VARIANCE AS WELL. THUS, WE WILL JUST CARRY 30 PERCENT POPS AREAWIDE AND LET THE DAYSHIFT SORT OUR THE DETAILS (WHICH MAY NOT YET BE EVIDENT 12 HOURS FROM NOW). SEVERE WEATHER POTENTIAL ON MONDAY AFTERNOON/EVENING WILL BE CONTINGENT ON THE EVENTUAL TRACK OF SUNDAY NIGHTS MCS. IT DOES APPEAR THAT OUR NRN ZONES STAND THE BEST CHANCE OF SEEING A SEVERE WEATHER EVENT. ALTHOUGH MODERATE TO STRONG AMOUNTS OF INSTABILITY WILL BE WIDESPREAD ACROSS THE AREA, DETAILS POINT TO NERN NEB. 1) A FRONTAL BOUNDARY WILL BE IN THE AREA, LOCALLY BACKING SURFACE WINDS TO AN ELY DIRECTION. THIS WILL ENHANCE HODOGRAPH LENGTH, AS THIS AREA WILL RESIDE UNDER THE STRONGEST MID-LEVEL FLOW (I.E. WLY WINDS OF 35-40 KTS AT 500 MB) 2) FORECAST SOUNDINGS FOR YKN, OFK AND SUX SHOW LOWER LCL AND LFC HEIGHTS, WITH 0-3 KM CAPE VALUES IN EXCESS OF 100 J/KG ALONG THE SD/NEB BORDER BY LATE AFTERNOON. FARTHER S, WE WILL PROBABLY HAVE TO WAIT FOR CONVECTION MOVING NEWD OUT OF KS AHEAD OF THE CLOSED, MID-LEVEL CIRCULATION THAT WILL BE MOVING INTO THE PLAINS. WE HAVE ADJUSTED TEMPERATURES UPWARD ON MONDAY, ESPECIALLY ACROSS OUR WRN ZONES, BUT NOT AS WARM AS THE FWC VALUES, THERE CONTINUES TO BE MODEL DISAGREEMENT ON THE MOVEMENT OF THIS CLOSED, MID-LEVEL SYSTEM. THE AVN HAS SLOWED THE MOVEMENT OF THIS TROUGH, BUT NOW SEEMS TO BE BRINGING IT OUT IN PIECES, WHEREAS THE ETA MAINTAINS ONE FEATURE. CURRENT THINKING IS THAT THE BEST CHANCES FOR PRECIPITATION ON TUESDAY WILL OCCUR ACROSS OUR SRN ZONES, IN THE VICINITY OF A WEAK SURFACE LOW AND FRONTAL SYSTEM. WE WILL DROP THE MENTION OF PRECIPITATION TUESDAY NIGHT ACROSS OUR NRN ZONES, AND LEAVE SMALL POPS IN THE S. ON WEDNESDAY, THE AVN IS ADVERTISING THE ARRIVAL OF A NWLY FLOW SHORTWAVE AND ASSOCIATED COLD FRONT. IT APPEARS THAT THERE WILL BE RESIDUAL MOISTURE TO WORK WITH AHEAD OF THIS FRONT, SO WE WILL LEAVE THE LOW END POPS. A DEVELOPING MID-LEVEL RIDGE OVER THE SRN ROCKIES WILL BEGIN TO BUILD NEWD THROUGH THE REMAINDER OF THE FORECAST. IT APPEARS THAT ANY LOW-LEVEL MOISTURE WILL REMAIN CONFINED TO THE GULF COAST AT THIS TIME, AND NO CHANGES ARE PLANNED FOR THE THURSDAY-SATURDAY FORECAST. MEAD IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402-359-5166. .OMA...NONE. SMITH
In the hours before
Special weather statement, May 26, 12:30 PM CDT, 5 hours 49 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-262300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1230 PM CDT SUN MAY 26 2002 STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. INITIAL SEVERE STORM DEVELOPMENT MAY EARLY THIS EVENING WEST OF ONEILL AND THEN MOVE SOUTHEAST ACROSS MUCH OF THE AREA THROUGH EARLY MORNING. AT THIS TIME IT APPEARS THE MAIN SEVERE WEATHER THREAT WILL BE NORTH AND WEST OF A BEATRICE TO NEBRASKA CITY TO RED OAK LINE. LOW LEVEL MOISTURE CONTINUES TO MOVE NORTHWARD INTO THE CENTRAL PLAINS AND THE AIR MASS IS BECOMING INCREASINGLY UNSTABLE. SEVERE STORMS MAY OCCUR TONIGHT INITIALLY OVER NORTHEAST NEBRASKA AND SPREAD SOUTHEAST. WIND SHEAR PROFILES INDICATE THAT SOME SUPERCELL STORMS ARE POSSIBLE WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WINDS. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AFTERNOON AND EVENING. ALTHOUGH THE EXACT LOCATION OF ANY FRONTS OR OUTFLOW BOUNDARIES WILL BE DEPENDANT ON THE THUNDERSTORMS TONIGHT...IT APPEARS THAT THE HIGHEST PROBABILITY OF SEVERE WEATHER WILL BE ACROSS NORTHEAST NEBRASKA INTO WESTERN IOWA. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). SMITH
Special weather statement, May 26, 5:58 PM CDT, 21 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-270400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 558 PM CDT SUN MAY 26 2002 STORM SPOTTER ACTIVATION WILL BE NEEDED TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 11 PM FOR AREAS WEST OF A LINCOLN TO BEATRICE LINE. AN AREA OF THUNDERSTORMS CONTINUES TO DEVELOP OVER CENTRAL NEBRASKA. THIS ACTIVITY HAS BEEN MOVING EASTWARD ABOUT 20 MPH. THE AIR MASS AHEAD OF THESE STORMS IS UNSTABLE AND VERTICAL WIND SHEAR PROFILES AARE BECOMING MORE FAVORABLE FOR SEVER THUNDERSTORMS. THE PRIMARY THREAT WITH THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. SPOTTERS...ESPECIALLY THOSE IN PARTS OF SOUTHEAST NEBRASKA...SHOULD BE PREPARED TO BE ACTIVATED AS THESE STORMS MOVE CLOSER TO THE AREA THIS EVENING. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AFTERNOON AND EVENING. ALTHOUGH THE EXACT LOCATION OF ANY FRONTS OR OUTFLOW BOUNDARIES WILL BE DEPENDANT ON THE THUNDERSTORMS TONIGHT...IT APPEARS THAT THE HIGHEST PROBABILITY OF SEVERE WEATHER WILL BE ACROSS NORTHEAST NEBRASKA INTO WESTERN IOWA. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). SMITH
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.